Alabama, 2003

Flash Flood in Alabama, June 19, 2003

June 19, 2003 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 19, 1:30 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 19, 1:30 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO MARINE SECTION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT THU JUN 19 2003

FOR THE CURRENT PACKAGE...SHORT TERM IS SHAPING UP TO BE A HOW FAR
AND WHICH SIDE OF CLIMO DO I FORECAST...WITH POPS THE BIGGEST
PROBLEM. CURRENTLY...WE HAVE TROUGH STRETCHING FROM EASTERN CA INTO
THE LOWER MISSISSIPPI RIVER VALLEY..WITH ANOTHER TROUGH OVER THE
WESTERN SEABOARD...AND RIDGE OF HIGH PRESSURE IN THE MIDDLE OF IT
ALL. THE WEAK SURFACE TROUGH STRETCHING FROM JUST OFFSHORE OF THE FA
TO CENTRAL AL (WHICH HELPED TO FORM THE CURRENT SCATTERED TO
WIDESPREAD TSRA OVER THE SOUTHERN THIRD OF THE FA AND COASTAL
WATERS) IS STILL HANGING TOUGH. AIRMASS PRETTY MOIST OVER THE LOWER
MISSISSIPPI RIVER VALLEY AND SOUTHEASTERN CONUS...WITH PRECIP H20
LEVELS GENERALLY 1.75 OR ABOVE SOUTH OF I-20.

.SHORT TERM...THROUGH THE SHORT TERM...ETA/GFS/NGM ADVERTISING
NORTHERN HALF OF EASTERN TROUGH ORGANIZING INTO A CLOSED SYSTEM OVER
THE GREAT LAKES REGION...THEN MEANDERING SOUTH THE EAST. BY SUNDAY
EVENING...THIS UPPER LOW IS OVER THE JERSEY COASTLINE. SURFACE FRONT
ASSOCIATED WITH THIS SYSTEM PUSHES TO THE NORTHERN GULF COAST BY
LATE SATURDAY. MODELS DISAGREE ON HOW FAR SOUTH THE PUSH GOES...WITH
GFS PUSHING THE FRONT INTO COASTAL WATERS SATURDAY NIGHT....ETA
LAYING IT UP ALONG THE COAST. FEEL ETA SOLUTION BETTER DUE TO UPPER
DYNAMICS SWINGING EAST QUICK ENOUGH FOR COLD AIRMASS TO LOSE ITS
SOUTHERLY PUSH. WITH SOUPY AIRMASS OVER THE AREA...AND A BOUNDARY
AROUND THE AREA...DO FEEL THAT ETA IS TOO NARROW WITH THE BEST
PRECIP AREAS...SO AM GOING TO SPREAD OUT THE HIGHER POP AREAS A BIT
FROM WHAT ETA IS ADVERTISING.

.EXTENDED...EXTENDED STARTS WITH UPPER SYSTEM EXITING THE MID
ATLANTIC REGION OF THE CONUS...AND HIGH PRESSURE STRETCHING FROM MX
TO THE GREAT LAKES...WITH ANOTHER SYSTEM OVER THE PACIFIC NORTHWEST
PUTTING THE SQUEEZE PLAY ON THE NORTHERN END OF THE RIDGE...AND
SURFACE FRONT STALLED ALONG THE GULF COAST. MEDIUM RANGE MODELS
ADVERTISING UPPER HIGH PRESSURE BUILDING AND SPREADING FARTHER OVER
THE CENTRAL CONUS. IN RESPONSE...SURFACE HIGH PRESSURE MEANDERS
EAST-SOUTHEAST THROUGH THE EXTENDED...EVENTUALLY BECOMING CENTERED
OVER THE CAROLINA/GA SEABOARD BY TUESDAY. RESULT THROUGH THE
EXTENDED IS AN EASTERLY FLOW QUICKLY BECOMING SOUTHEAST TO SOUTHERLY
OVER THE LOWER MISSISSIPPI RIVER VALLEY INTO THE SOUTHEASTERN
CONUS....WITH STRONGEST FLOW JUST WEST OF THE FA. AM GOING TO GO
NEAR TO A BIT ABOVE CLIMO COASTAL AREAS AND WEST...A BIT BELOW
INLAND NORTHEAST AREAS.

.MARINE...APPROACHING FRONT WILL INCREASE WINDS OFFSHORE A BIT INTO
FRIDAY...BUT EXPECT BELOW SMALL CRAFT LEVELS. WEEKEND SHOULD SEE
GRADIENT RELAXING WITH A RETURN TO LIGHT SOUTHERLY FLOW BY MONDAY.

.FIRE...NO CONCERNS AT THIS TIME.

.PRELIMINARY TEMPS / POPS...

MOBILE     74 89 73 90 72 / 40 60 30 40 30
PENSACOLA  76 89 75 90 74 / 50 60 40 40 20
DESTIN     79 84 80 85 76 / 50 60 40 40 20
EVERGREEN  72 90 69 89 66 / 40 40 30 30 20
WAYNESBORO 71 89 68 90 66 / 40 40 20 30 20
CAMDEN     70 87 67 89 65 / 40 40 30 30 20

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

16/11
MILLER/FAULKNER
Hazardous weather outlook, Jun 19, 4:45 AM CST, 14 hours 35 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY INTO
TONIGHT.  SLIGHTLY DRIER AIR IN THE MIDLEVELS OF THE ATMOSPHERE MAY
RESULT IN A FEW STORMS PRODUCING GUSTY WINDS TO AROUND 45 MPH...AS
WELL AS SOME SMALL HAIL.  HOWEVER...DEEP LAYERED ATMOSPHERIC
INSTABILITY REMAINS SOMEWHAT LIMITED.  THIS WILL NOT ALLOW
THUNDERSTORM UPDRAFTS TO BECOME STRONG ENOUGH TO PRODUCE SIGNIFICANT
SEVERE WEATHER.  THEREFORE...OTHER THAN THE USUAL RISK OF DEADLY
LIGHTNING WITH THE THUNDERSTORMS...THE RISK OF HAZARDOUS WEATHER
THROUGH TONIGHT REMAINS LOW.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD NOT BE
NECESSARY.

In the hours before

Special weather statement, Jun 19, 6:38 PM CST, 42 minutes before
ALZ051-MSZ067-200115-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
738 PM CDT THU JUN 19 2003

...THUNDERSTORM ADVISORY FOR CHOCTAW AND WAYNE COUNTIES UNTIL 815 PM
CDT...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES WEST OF EVANSBORO...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
MELVIN...WATER VALLEY...PARAGON...GILBERTOWN...TOXEY AND HODGEWOOD
THROUGH 815 PM CDT.

ANOTHER LARGE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF BUTLER AND
WAS DRIFTING SLOWLY SOUTHWARD.  THIS OTHER THUNDERSTORM WILL AFFECT
THE COMMUNITIES OF LAND...NEEDHAM AND ARARAT THROUGH 815 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The radar

The Mobile radar (KMOB), 149 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Choctaw

When
June 19, 7:20 PM CST to 9:00 PM CST
Where
Choctaw County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
32.020, -88.263 (the zone’s center; the record gives no point)

Heavy rains from slow moving thunderstorms caused several roads throughout the county to flood. Radar estimates and surface reports showed that up to eight inches of rain fell throughout the county in a three hour period. Several roads in the county had to be closed for several hours due to high water. The roads quickly drained after the rainfall had moved out of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367387.